Indiana, 2026

Drought in Indiana, March 1 to 31, 2026

March 1 to 31, 2026 · NWS IND · 17 events in 17 counties and zones

Overall dry conditions that had peaked with widespread Extreme Drought (D3) in early March 2026 generally dissipated or significantly improved throughout the remainder of the month. While the month began with an intensification on March 3rd that expanded D3 across counties like Carroll, Clinton, and Howard, a pattern of heavy rainfall triggered weekly improvements.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Overall dry conditions that had peaked with widespread Extreme Drought (D3) in early March 2026 generally dissipated or significantly improved throughout the remainder of the month. While the month began with an intensification on March 3rd that expanded D3 across counties like Carroll, Clinton, and Howard, a pattern of heavy rainfall triggered weekly improvements. By the March 31st update, Severe Drought (D2) and Extreme Drought (D3) had been completely removed from nearly all 17 previously affected counties.

This dramatic shift included the total elimination of D2/D3 conditions in a broad sub-region covering Warren, Vermillion, Fountain, Vigo, Parke, Montgomery, Boone, Clinton, Howard, Tipton, Hamilton, Madison, Delaware, Henry, and Randolph counties. By the end of the month, the only remaining vestiges of the winter drought were limited to the northern half of Carroll County and a small sliver of northern Tippecanoe County, which both remained in D2. In the eastern corridor, D3 conditions which had been steady for months were systematically trimmed back between March 10th and March 24th before finally being removed.

Precipitation throughout March was exceptionally high for these areas, with totals ranging from 4 to as much as 9 inches. Specifically, western counties like Warren and Fountain saw deluge amounts of 9 inches, while the central corridor from Vigo to Boone received 6 to 8.5 inches, providing the necessary moisture to end the drought status by mid-month. Even in the more stubborn drought areas of the northeast, such as Delaware and Howard counties, monthly totals of 4 to 5.5 inches neared or exceeded double the normal rainfall, finally allowing for the termination of severe drought conditions. The remaining counties in D2 would see improvements out of severe drought in early April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 28, 9:45 PM EST, 2 hours 15 minutes earlier. Its key messages:

  • Patchy light rain possible this evening through 200 AM
  • Snow possible Sunday night...transitioning to few rain showers AM Monday...impacts possible early Monday from thin coating of snow
  • Moderation next week...with more active pattern and potential of heavy rainfall increasing into late week/next weekend
Area forecast discussion, Feb 28, 9:45 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
945 PM EST Sat Feb 28 2026

.KEY MESSAGES...

- Patchy light rain possible this evening through 200 AM

- Snow possible Sunday night...transitioning to few rain showers
  AM Monday...impacts possible early Monday from thin coating of snow

- Moderation next week...with more active pattern and potential of
  heavy rainfall increasing into late week/next weekend

&&

.FORECAST UPDATE...
Issued at 944 PM EST Sat Feb 28 2026

Patchy light rain continues across mainly the southern third of the
forecast area this evening, ahead of a surface cold front. Thanks to
very dry air in the lowest layers of the atmosphere, most areas have
only seen a trace of rain.

Cold air continues to rush in behind the front, with readings
already down to around 30 degrees in the far northern forecast area.
Winds have briefly gusted to near 30 mph in a few areas as the
colder air rushes in. Adjusted hourly temperatures to reflect the
quicker arrival of the colder air, and upped wind gusts as well.

Some weak forcing will keep the potential for light rain in the far
southern forecast area until around 06Z. Adjusted current PoPs to
reflect radar trends and continued low PoPs in the south until
around 06Z. Looks like temperatures cold enough for snow won't
arrive until the precipitation ends, so have only rain as the
precipitation type.

Forecast low temperatures look reasonable so made no changes.

&&

.SHORT TERM (This evening through Sunday)...
Issued at 300 PM EST Sat Feb 28 2026

The remainder of the weekend may well be central Indiana's last
mainly dry period before an increasingly active/rainy early spring
pattern prevails through at least early portions of March.  Center
of stronger mass of polar high pressure occupying the north-central
CONUS will slide from southern Manitoba to the northern Great Lakes.
Indiana will continue to catch the southern portions of this ridge
under the belly of the corresponding zonal trough.  Embedded clipper
type disturbance tracking to our north with loan a touch of forcing
to the region tonight...which will combine with a weak fetch of Gulf
moisture overrunning the stalled frontal zone near the Ohio
Valley... yielding scattered sprinkles and generally isolated rain
showers mainly south of I-70 within the 600P to 200A period.

Steadier north-northeast breeze gusting up to 15-20 mph after
midnight tonight will advect core of northern surface ridge
southward into the CWA...with readings falling faster later in the
overnight to upper 20s/low 30s by dawn.  Lower stratus may also
settle into several northern counties in the several hours
surrounding dawn, although decks should be scattering out for most
locations through Sunday AM.
Cold advective flow to continue into Sunday afternoon, only allowing
a slight rebound in temperatures to slightly below normal levels in
the upper 30s to upper 40s.  Brief ample sun should reach most zones
in the midday/afternoon hours ahead of increasing cloudiness from
the southwest that will be maintained most/all of the upcoming
workweek.

&&

.LONG TERM (Sunday night through Saturday)...
Issued at 340 PM EST Sat Feb 28 2026

An increasing active pattern next week will begin with a good chance
of light snow providing possible low travel impacts early Monday. A
perhaps briefly potent wave crossing from the Ozarks to
Kentucky/Ohio Valley should spread the northern/lighter side of its
precipitation shield into the local region during the late Sunday
evening to Monday morning period.  Marginally cold conditions will
favor all snow to start...with possibly brief mixed p-type around
dawn Monday...before a trend to all R- by mid-/late morning Monday
when precip will taper off from west to east.  A thin coating of
snow is most likely near and south of I-74 by 12Z Monday, with any
untreated surfaces possibly being slick for a few hours before
readings climb back above 32F by late morning.

Anomalously strong late winter cold over interior Canada will set-up
a very strong and somewhat confluent zonal H500 pattern across
southern Canada and into northeastern CONUS through much of next
week.  Corresponding areas of strong polar surface high pressure
sliding east across Canada will guide weakly-driven short waves and
associated low pressure centers slowly ENE over the central US/Great
Lakes...placing Indiana within the warm, and increasingly moist,
sectors.  A precipitable water maximum axis is expected to increase
from around 1.00 inch Tuesday to consistently near 1.50 inches into
next weekend. Meanwhile warm/stationary frontal zones extending east
out of various circulations, aligned near/slightly north of the
region, will focus lift...providing periods of scattered to
widespread rain showers.  Rain will be most likely in the
Tuesday...Wednesday night-Thursday... and next weekend time frames,
with the greatest potential for heavy rain next weekend.  Potential
for marginal flooding will increase through the late week into next
weekend, especially if rainfall potential for an additional 2.00
inches or greater is realized next weekend.

Corresponding unseasonable to anomalously mild/warm conditions
should yield widespread 60s by Wednesday and possibly low 70s for
much of the region by Friday.  Springtime humidity will be
noticeable through the mid to late week with dewpoints held in the
mid to upper 50s for most areas.  At least isolated thunderstorms
will be on the table within the Tuesday night to Wednesday night and
again late week/weekend timeframes.  It is too early to determine if
strong to severe storms will occur during either period, although
some of the ingredients will likely be present...such as stronger
shear/helicity Wednesday night into Thursday.  The normal max/min at
Indianapolis through the forecast period is 47/29.

&&

.AVIATION (00Z TAF Issuance)...
Issued at 606 PM EST Sat Feb 28 2026

Impacts:

- Isolated/scattered showers at most sites through 06Z
- Very low chance for TS at KHUF 00-01Z
- MVFR ceilings at all but KBMG 08-16Z

Discussion:

Isolated to scattered showers from relatively high based clouds will
move across most sites through 06Z. Given the very dry air near the
surface, VFR visibility is expected with these. Cannot rule out TS
at KHUF early in the period, but odds are too low to put in the TAF.
Some graupel is possible as well at most sites, but again too low of
a probability to put in the TAFs.

An area of MVFR ceilings will move in overnight from the NE and will
persist at most sites into Sunday morning.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...50
SHORT TERM...AGM
LONG TERM...AGM
AVIATION...50
Hazardous weather outlook, Feb 28, 3:57 PM EST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
357 PM EST Sat Feb 28 2026

INZ021-028>031-035>049-051>057-060>065-067>072-012100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
357 PM EST Sat Feb 28 2026

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of a wintry mix of freezing rain and snow
generally along and south of I-70 late Sunday night into Monday
morning. Minor travel impacts from any light snow or ice
accumulations are possible with this system.

An extended period of moderate to heavy rainfall will start on
Tuesday of next week with the chances of waterway flooding
increasing by late week. Details on the locations and timing of
heaviest rainfall remain uncertain at this time.

There is also a chance for thunderstorms Tuesday Night through
Saturday. It is too early to determine if any severe thunderstorm
hazards will develop during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Crosbie

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Warren

When
March 1, 12:00 AM EST to March 31, 7:00 AM EST
Where
Warren forecast zone
Reported by
Drought Monitor
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

D2 conditions at the start of the month worsened to D3 on March 3rd before heavy rains trimmed the drought levels weekly until ending on the 31st. Rainfall amounts over the month were as much as 9 inches which allowed for the end of severe drought conditions.

Drought, Vermillion

When
March 1, 12:00 AM EST to March 17, 7:00 AM EST
Where
Vermillion forecast zone
Reported by
Drought Monitor
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

D2 conditions at the start of the month worsened to D3 on March 3rd before heavy rains trimmed the drought levels weekly until ending on the 17th. Rainfall amounts over the month were as much as 6 to 8 inches which allowed for the end of severe drought conditions.

Drought, Fountain

When
March 1, 12:00 AM EST to March 24, 7:00 AM EST
Where
Fountain forecast zone
Reported by
Drought Monitor
Coordinates
40.121, -87.242 (the zone’s center; the record gives no point)

D2 conditions at the start of the month worsened to D3 on March 3rd before heavy rains trimmed the drought levels weekly until ending on the 31st. Rainfall amounts over the month were as much as 9 inches which allowed for the end of severe drought conditions.

Drought, Vigo

When
March 1, 12:00 AM EST to March 10, 7:00 AM EST
Where
Vigo forecast zone
Reported by
Drought Monitor
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

D2 conditions at the start of the month ended on the March 10th issuance as a result of heavy rain in the early portions of the month. Rainfall amounts over the month were as much as 7 to 8.5 inches which allowed for the end of severe drought conditions.

Drought, Parke

When
March 1, 12:00 AM EST to March 10, 7:00 AM EST
Where
Parke forecast zone
Reported by
Drought Monitor
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

D2 conditions at the start of the month ended on the March 10th issuance as a result of heavy rain in the early portions of the month. Rainfall amounts over the month were as much as 7 to 8.5 inches which allowed for the end of severe drought conditions.

Drought, Tippecanoe

When
March 1, 12:00 AM EST to March 31, 11:59 PM EST
Where
Tippecanoe forecast zone
Reported by
Drought Monitor
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

D2 conditions at the start of the month worsened to D3 on March 3rd before heavy rains trimmed the drought levels weekly through the end of the month. By the March 31st issuance, only a small sliver of northern Tippecanoe county remained in D2. Rainfall amounts over the month were as much as 4 to 6 inches which allowed for the improvement of severe drought conditions.

Drought, Montgomery

When
March 1, 12:00 AM EST to March 17, 7:00 AM EST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
40.040, -86.893 (the zone’s center; the record gives no point)

D2 conditions at the start of the month worsened to D3 for the northwestern portions of the county on March 3rd before heavy rains trimmed the drought levels weekly until ending on the 10th. Rainfall amounts over the month were as much as 6 to 7 inches which allowed for the end of severe drought conditions.

Drought, Carroll

When
March 1, 12:00 AM EST to March 31, 11:59 PM EST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

D3 conditions at the start of the month for much of the county worsened on March 3rd to cover the entire county before heavy rains began to trim the D3 back down on the March 17th issuance and weekly afterwards through the end of the month. D3 conditions ended on the March 24th issuance with D2 limited to just the northern half of the county by the end of the month Rainfall amounts over the month were as much as 5 inches which allowed for the improvement of severe drought conditions.

Drought, Clinton

When
March 1, 12:00 AM EST to March 31, 7:00 AM EST
Where
Clinton forecast zone
Reported by
Drought Monitor
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

D3 conditions at the start of the month for much of the county worsened on March 3rd to cover most of the entire county before heavy rains began to trim the D3 back down on the March 17th issuance and weekly afterwards through the end of the month. D3 drought ended on the 24th with D2 drought ending on the 31st. Rainfall amounts over the month were as much as 6 to 8 inches which allowed for the end of severe drought conditions.

Drought, Boone

When
March 1, 12:00 AM EST to March 10, 7:00 AM EST
Where
Boone forecast zone
Reported by
Drought Monitor
Coordinates
40.051, -86.469 (the zone’s center; the record gives no point)

D2 conditions at the start of the month ended on the March 10th issuance as a result of heavy rain in the early portions of the month. Rainfall amounts over the month were as much as 6 to 7 inches which allowed for the end of severe drought conditions.

Drought, Howard

When
March 1, 12:00 AM EST to March 31, 7:00 AM EST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

D3 conditions at the start of the month for the entire county began to improve starting with the 17th issuance and weekly afterwards through the end of the month. D3 conditions ended on the March 24th issuance with D2 ending on the 31st. Rainfall amounts over the month were as much as 4 to 5 inches which allowed for the end of severe drought conditions.

Drought, Tipton

When
March 1, 12:00 AM EST to March 31, 7:00 AM EST
Where
Tipton forecast zone
Reported by
Drought Monitor
Coordinates
40.311, -86.052 (the zone’s center; the record gives no point)

D3 conditions at the start of the month for much of the county remained in a steady state before heavy rains began to trim the D3 back down on the March 10th issuance and weekly afterwards through the end of the month. D3 drought ended on the 24th with D2 drought ending on the 31st. Rainfall amounts over the month were as much as 5 to 6.5 inches which allowed for the end of severe drought conditions.

Drought, Hamilton

When
March 1, 12:00 AM EST to March 10, 7:00 AM EST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

D2 conditions at the start of the month ended on the March 10th issuance as a result of heavy rain in the early portions of the month. Rainfall amounts over the month were as much as 5 to 6.5 inches which allowed for the end of severe drought conditions.

Drought, Madison

When
March 1, 12:00 AM EST to March 31, 7:00 AM EST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

D3 conditions at the start of the month for much of the county remained in a steady state before heavy rains began to trim the D3 back down on the March 10th issuance and weekly afterwards through the end of the month. D3 drought ended on the 24th with D2 drought ending on the 31st. Rainfall amounts over the month were as much as 5 to 6 inches which allowed for the end of severe drought conditions.

Drought, Delaware

When
March 1, 12:00 AM EST to March 31, 7:00 AM EST
Where
Delaware forecast zone
Reported by
Drought Monitor
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

D3 conditions at the start of the month for much of the county remained in a steady state before heavy rains began to trim the D3 back down on the March 10th issuance and weekly afterwards through the end of the month. D3 drought ended on the 17th with D2 drought ending on the 31st. Rainfall amounts over the month were as much as 4 to 5.5 inches which allowed for the end of severe drought conditions.

Drought, Henry

When
March 1, 12:00 AM EST to March 10, 7:00 AM EST
Where
Henry forecast zone
Reported by
Drought Monitor
Coordinates
39.931, -85.396 (the zone’s center; the record gives no point)

D2 conditions at the start of the month ended on the March 10th issuance as a result of heavy rain in the early portions of the month. Rainfall amounts over the month were as much as 6 to 7 inches which allowed for the end of severe drought conditions.

Drought, Randolph

When
March 1, 12:00 AM EST to March 31, 7:00 AM EST
Where
Randolph forecast zone
Reported by
Drought Monitor
Coordinates
40.158, -85.011 (the zone’s center; the record gives no point)

D3 conditions at the start of the month for much of the county remained in a steady state before heavy rains began to trim the D3 back down on the March 10th issuance and weekly afterwards through the end of the month. D3 drought ended on the 10th with D2 drought ending on the 31st. Rainfall amounts over the month were as much as 5 to 7 inches which allowed for the end of severe drought conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2026Every state in 2026This day in weather historyWarnings in Indiana, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1316376, 1316474, 1316475, 1316476, 1316477, 1316478, 1316479, 1316480, 1316481, 1316482, 1316483, 1316484, 1316485, 1316486, 1316487, 1316488, 1316489.